Virginia, 2007

High Wind in Virginia, April 15 to 16, 2007

April 15 to 16, 2007 · NWS RNK · 25 events in 25 counties and zones

A very strong pressure gradient developed as a vigorous area of low pressure moved northeast from the North Carolina coast to off the Long Island coast developing into a nor'easter and high pressure progressed into the area from the midwest. Trees and power lines were knocked down as a result of the strong winds which were common across the region.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.4 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A very strong pressure gradient developed as a vigorous area of low pressure moved northeast from the North Carolina coast to off the Long Island coast developing into a nor'easter and high pressure progressed into the area from the midwest. Trees and power lines were knocked down as a result of the strong winds which were common across the region. There was also some minor damage to some structures. Most areas experienced wind gusts between 50 and 60 mph...with isolated wind gusts approaching 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 15, 3:13 PM EST, 47 minutes earlier.

Area forecast discussion, Apr 15, 3:13 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT SUN APR 15 2007

.SHORT TERM /TONIGHT THROUGH MONDAY/...

WEATHER SCENARIO JUST ABOUT AS COMPLEX AS EVER GIVEN TOR/HAIL
POTENTIAL ONGOING IN THE SE WHILE CHANGING OVER TO HEAVY WET SNOW
FAR WESTERN SLOPES ATTM. AS SURFACE LOW OVER NORTHERN NC SHIFTS
SLOWLY NE AND DEEPENS IN RESPONSE TO UPSTREAM COLD POOL...SHOULD SEE
CONVECTIVE THREAT END EARLY THIS EVENING...WITH TRANSITION TO
MORE WINTRY/WIND COMPONENTS OVERNIGHT. HOWEVER LATEST MODELS
REMAIN VERY SLOW TO EXIT PRECIP THIS EVENING SO HAVE POSTED A SNOW
ADVISORY FOR THE WESTERN SLOPES THRU EARLY MONDAY. COULD SEE A
PERIOD OF ACCUMULATING SNOW SHIFT EAST TOWARD THE BLUE RIDGE AS
COLD AIR ALOFT QUICKLY ZIPS IN. THINK WILL SEE A BREAK IN SYNOPTIC
SNOW THIS EVENING FOLLOWED BY MORE UPSLOPE NATURE LATER TONIGHT.
THIS MAY CAUSE WARNING CRITERIA IN SE WVA PENDING DEGREE OF LEFT
OVER RH AND WHETHER OR NOT THINGS ARE TOO MIXED BEHIND THE
DEPARTING COASTAL LOW. OTRW APPEARS WINDS THE BIGGER ISSUE
OVERNIGHT AND ESPCLY MONDAY WHEN DEEP MIXING LOOKS IN ORDER AND
NEXT S/W PASSES ALLOWING ANOTHER ROUND OF GOOD SUBSIDENCE LATER
MONDAY INTO MONDAY NIGHT. THUS PLANNING TO CONTINUE HIGH WIND
WARNING WHERE ONGOING AND RAISE WIND ADVISORIES EACH SIDE OF THE
WARNING AREA THRU NOON TUESDAY. WITH SUCH WET GROUND AND
DOWNSLOPE...NOT OUT OF THE QUESTION TO HAVE A NEED FOR WARNINGS
OUT EAST ON MONDAY SO SOMETHING TO WATCH. THUS WILL CONTINUE HIGH
POPS EARLY ON AND THEN HAVE HIGHEST SNOW POPS UPSLOPE AREAS AS
DOWNSLOPE DRYING FINALLY WINS OUT ACROSS THE EAST. UPSLOPE RH
STARTS TO SHALLOW OUT SOME ON MONDAY EXCEPT FAR NW WHERE A LITTLE
MORE ACCUMULATING SNOW POSSIBLE- ESPECIALLY WESTERN GREENBRIER.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

WITH CONTINUED SUBSIDENCE MONDAY NIGHT...BUFKIT SOUNDINGS ARE
SHOWING THE INVERSION BECOMING QUITE SHALLOW WITH THE LLJ AGAIN
LOWERING CLOSE TO THE GROUND. LOOKS LIKE MON NIGHT COULD HAVE SOME
OF THE STRONGEST WINDS- AT LEAST FOR THE HIGH ELEVATIONS. THOUGH
THE CURRENT HIGH WIND WARNING LOOKED GOOD TO GO THRU NOON
TUESDAY...SO NO CHANGES WERE MADE THERE. THOUGHT ALSO FOR
SIMPLICITIES SAKE THAT THE WIND ADVISORY SHOULD COVER THE SAME
TIME PERIOD FOR NOW. UPPER PATTERN FINALLY SETTLES INTO AN OMEGA
BLOCK WITH THE FORECAST AREA JUST ON THE EAST SIDE OF THE RIDGING
IN BETWEEN 2 CLOSED UPPER LOWS. LOOKS LIKE A DRY PATTERN...UNTIL
ADDITIONAL NORTHERN STREAM ENERGY ROTATES SOUTHWARD THRU THE OHIO
VALLEY LATE WED. THIS BRINGS OUR NEXT CHC FOR PRECIP WED NIGHT AND
THU. ONCE AGAIN...THIS COULD BE SNOW IN THE MTNS WED NIGHT.

&&

.HYDROLOGY...

RIVER FLOOD WARNINGS ARE IN EFFECT FOR ALDERSON ON THE GREENBRIER
RIVER...SOUTH BOSTON ON THE DAN RIVER...AND FOR LICK
RUN...BUCHANAN AND BREMO BLUFF ALONG THE JAMES RIVER. ONGOING
SHOWERS/TSTMS ARE MERGING INTO AN AREA OF MODERATE TO HEAVY RAIN
IN THE SW CWA...WILL HAVE TO BE WATCHED THE NEXT FEW HOURS FOR
POSSIBLE SMALL STREAM FLOODING. THIS RAINFALL COULD BRING
ADDITIONAL RISES ALONG THE DAN RIVER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 12 PM EDT TUESDAY FOR VAZ009>020-
     022>024-032>035.

     SNOW ADVISORY UNTIL 9 AM EDT MONDAY FOR VAZ007-009-015.

     WIND ADVISORY UNTIL 12 PM EDT TUESDAY FOR VAZ007-043>047-058-
     059.

NC...HIGH WIND WARNING UNTIL 12 PM EDT TUESDAY FOR NCZ001>003-018-
     019.

     SNOW ADVISORY UNTIL 9 AM EDT MONDAY FOR NCZ001-002-018.

     WIND ADVISORY UNTIL 12 PM EDT TUESDAY FOR NCZ004>006-020.

WV...SNOW ADVISORY UNTIL 9 AM EDT MONDAY FOR WVZ042-043-045.

     WIND ADVISORY UNTIL 12 PM EDT TUESDAY FOR WVZ042>045.

&&

SHORT TERM...JJ
LONG TERM...JJ
HYDROLOGY...JJ
Hazardous weather outlook, Apr 15, 2:49 PM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT SUN APR 15 2007

VAZ045>047-162000-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
349 PM EDT SUN APR 15 2007

...WIND ADVISORY IN EFFECT UNTIL 12 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ010>014-016>020-022>024-033>035-162000-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-
349 PM EDT SUN APR 15 2007

...HIGH WIND WARNING IN EFFECT UNTIL 12 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001-002-018-VAZ009-015-162000-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-GRAYSON-
349 PM EDT SUN APR 15 2007

...SNOW ADVISORY IN EFFECT UNTIL 9 AM EDT MONDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 12 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY
   HIGH WIND WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY
   HIGH WIND WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ007-WVZ042-043-045-162000-
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
349 PM EDT SUN APR 15 2007

...SNOW ADVISORY IN EFFECT UNTIL 9 AM EDT MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 12 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY
   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY
   WIND ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ044-162000-
MONROE-
349 PM EDT SUN APR 15 2007

...WIND ADVISORY IN EFFECT UNTIL 12 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ003-019-VAZ032-162000-
SURRY-WILKES-PATRICK-
349 PM EDT SUN APR 15 2007

...HIGH WIND WARNING IN EFFECT UNTIL 12 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ004-020-VAZ043-044-162000-
STOKES-YADKIN-HENRY-PITTSYLVANIA-
349 PM EDT SUN APR 15 2007

...WIND ADVISORY IN EFFECT UNTIL 12 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ005-006-VAZ058-059-162000-
ROCKINGHAM-CASWELL-HALIFAX-CHARLOTTE-
349 PM EDT SUN APR 15 2007

...TORNADO WATCH 149 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 12 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH
   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Apr 15, 1:35 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT SUN APR 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             MOUNT AIRY              36.50N 80.61W
04/15/2007  E1.00 INCH       SURRY              NC   LAW ENFORCEMENT

&&

DOC
Local storm report, Apr 15, 1:40 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT SUN APR 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             BOONVILLE               36.23N 80.71W
04/15/2007  E0.75 INCH       YADKIN             NC   FIRE DEPT/RESCUE

&&

DOC
Local storm report, Apr 15, 1:44 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT SUN APR 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      1 W NEOLA               37.97N 80.15W
04/15/2007                   GREENBRIER         WV   LAW ENFORCEMENT

            CULVERT WASHED OUT ALONG LITTLE CREEK DAMAGING A ROAD

&&

PC
Local storm report, Apr 15, 1:46 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT SUN APR 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             2 E BOONVILLE           36.23N 80.67W
04/15/2007  E1.00 INCH       YADKIN             NC   TRAINED SPOTTER

&&

DOC
Special weather statement, Apr 15, 2:31 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT SUN APR 15 2007

NCZ001>003-019-VAZ032-152145-
ASHE-ALLEGHANY NC-SURRY-WILKES-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
WILKESBORO...STUART
331 PM EDT SUN APR 15 2007

MODERATE TO HEAVY RAIN WILL CONTINUE ALONG THE BLUE RIDGE AND
FOOTHILLS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA
THROUGH ABOUT 500 PM. A RUMBLE OF THUNDER IS STILL POSSIBLE. MINOR
FLOODING OF SMALL CREEKS AND STREAMS AS WELL AS LOW-LYING ROADWAYS
AND INTERSECTIONS IS POSSIBLE UNTIL THIS RAIN TAPERS OFF LATE THIS
AFTERNOON.

IF YOU ENCOUNTER A FLOODED ROADWAY MAKE THE SMART CHOICE...TURN
AROUND DINT DROWN.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS DEVELOPING SITUATION.

NCZ004>006-020-VAZ043-044-152145-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-
INCLUDING THE CITIES OF...DANBURY...EDEN...YADKINVILLE...
MARTINSVILLE...DANVILLE
331 PM EDT SUN APR 15 2007

SCATTERED THUNDERSTORMS WILL CONTINUE MOVING NORTHEAST THROUGH THE
PIEDMONT OF SOUTHSIDE VIRGINIA AND NORTH CENTRAL NORTH CAROLINA
THROUGH 500 PM. AN ISOLATED STRONG STORM IS POSSIBLE WITH HAIL
BEING THE MAIN THREAT...PRIMARILY EAST OF A LINE FROM YADKINVILLE
TO MARTINSVILLE. WITH THE WET GROUND CONDITIONS SOME TREES COULD
BE UPROOTED AS WELL WITH ONLY MINOR GUSTS TO 30 OR 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS DEVELOPING SITUATION.

SK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 high wind. Local standard time, as filed.

High Wind, Patrick

When
April 15, 4:00 PM EST to April 16, 9:00 AM EST
Where
Patrick forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$80,000
Reported by
Newspaper
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Numerous trees were blown down countywide, along with many powerlines being down as a result of either the wind or trees falling on them. Some of these downed lines started brush fires. In Patrick Springs, one-third of a roof was blown off a home, a carport was blown 500 yards, and a downed tree fell and destroyed a parked car. In Stuart, a marquis sign fell on a car of a car dealership. At one point, 6500 electric customers were without power.

High Wind, Carroll

When
April 15, 7:05 PM EST to April 16, 2:20 PM EST
Where
Carroll forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High Wind, Craig

When
April 15, 9:00 PM EST to April 16, 11:00 AM EST
Where
Craig forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Department of Highways
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Thirty trees were blown down across the county.

High Wind, Floyd

When
April 15, 9:30 PM EST to April 16, 10:00 AM EST
Where
Floyd forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Many trees were blown down across the county.

High Wind, Roanoke

When
April 15, 10:10 PM EST to April 16, 11:30 PM EST
Where
Roanoke forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
Newspaper
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Some trees were blown down, and in Catawba the roof of a 60 ft by 20 ft shed was blown off at the hospital.

High Wind, Bath

When
April 15, 10:41 PM EST to April 16, 5:01 PM EST
Where
Bath forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

High Wind, Bland

When
April 16, 12:00 AM EST to 2:00 PM EST
Where
Bland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Department of Highways
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Trees were blown down countywide.

High Wind, Giles

When
April 16, 12:00 AM EST to 9:00 AM EST
Where
Giles forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$40,000
Reported by
Newspaper
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Trees were blown down across the county. Along the Appalachian Trail at the Pine Swamp Shelter, one tree came crashing down on the shelter which contained two hikers. Two other hikers were outside at the time the tree fell. The two inside were unhurt. The two outside jumped out of the way of the falling tree. One of these hikers cut his hand in the process.

High Wind, Franklin

When
April 16, 12:00 AM EST to 10:30 AM EST
Where
Franklin forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Approximately 90 to 100 trees were blown down across the county. In Rocky Mount, a storefront glass window was broken by the wind, and a carport was blown onto Highway 220.

High Wind, Grayson

When
April 16, 12:00 AM EST to 11:00 AM EST
Where
Grayson forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Trees were blown down countywide.

High Wind, Montgomery

When
April 16, 12:00 AM EST to 3:00 PM EST
Where
Montgomery forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Trees were blown down countywide. In Christiansburg, siding was blown off a home. The high winds limited emergency medical transportation of the Virginia Tech shooting victims to ground vehicles only, as helicopters were grounded.

High Wind, Rockbridge

When
April 16, 12:00 AM EST to 8:00 PM EST
Where
Rockbridge forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Many trees were blown down across the central and southern portions of the county. There were also some power outages.

High Wind, Pulaski

When
April 16, 12:00 AM EST to 1:15 PM EST
Where
Pulaski forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

A few trees were blown down.

High Wind, Henry

When
April 16, 12:19 AM EST to 1:00 PM EST
Where
Henry forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Trees were blown down countywide. Some of these trees downed powerlines in the process. At one point, 6000 electric customers in Henry County were without power. In the town of Ridgeway, a tree fell onto a house causing damage. In Martinsville, the wind blew part of the roof off a business.

High Wind, Wythe

When
April 16, 1:00 AM EST to 10:00 PM EST
Where
Wythe forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$80,000
Reported by
AWOS
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

A few trees were blown down across the county. A building was blown onto Interstate 81 near exit 86.

High Wind, Smyth

When
April 16, 1:18 AM EST to 6:00 PM EST
Where
Smyth forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Trees were blown down in Chilhowie and Broadford.

High Wind, Amherst

When
April 16, 3:00 AM EST to 1:00 PM EST
Where
Amherst forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Trees were blown down countywide.

High Wind, Botetourt

When
April 16, 3:00 AM EST to 7:00 PM EST
Where
Botetourt forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Trees were blown down countywide.

High Wind, Halifax

When
April 16, 7:30 AM EST to 1:00 PM EST
Where
Halifax forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Many trees were blown down countywide. Winds blew a tractor trailer off a bridge at Clarksville.

High Wind, Pittsylvania

When
April 16, 7:30 AM EST to 1:00 PM EST
Where
Pittsylvania forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Twenty five trees were blown down in the City of Danville. One tree fell onto a house, damaging the roof.

High Wind, Bedford

When
April 16, 8:22 AM EST to 1:00 PM EST
Where
Bedford forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Trees were blown down on Rocky Ford Road. Also, in the City of Bedford a fallen tree brought down powerlines and grazed a house.

High Wind, Campbell

When
April 16, 11:06 AM EST to 6:00 PM EST
Where
Campbell forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Trees were blown down in Campbell County and across the City of Lynchburg. Some of these fallen trees brought down powerlines in the process. At one point, 4600 electrical customers in the Lynchburg area were without power.

High Wind, Appomattox

When
April 16, 12:00 PM EST to 6:00 PM EST
Where
Appomattox forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Department of Highways
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

In Evergreen, a barn was blown onto the road. In Stonewall, the top of a tree was snapped off.

High Wind, Alleghany

When
April 16, 12:33 PM EST to 7:00 PM EST
Where
Alleghany forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Eleven trees were blown down in Low Moor.

High Wind, Buckingham

When
April 16, 2:00 PM EST to 8:00 PM EST
Where
Buckingham forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Trees were blown down countywide.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29247, 28956, 29231, 29234, 30146, 28948, 28951, 29236, 29238, 29239, 29244, 29255, 30140, 29242, 29259, 30148, 28946, 28953, 29240, 29249, 28950, 30126, 30123, 28945, 30125.